Want to be published? Share your story, opinion, or investigative piece on Addiction or Recovery. Just press the "Write A Story" button.

Stay Connected

© 2017 Addiction Unscripted All Rights Reserved.

  |   1,668
[ News ]

Counterfeit: Opioid Hell Breaks Loose in Ohio


The deadly cost of fentanyl and other synthetic opioids sold as heroin

The Midwest’s drug crisis has been brought to the world stage in grisly fashion. A huge spike in opioid overdoses have been reported in Cincinnati and Southern Indiana: 189 cases in just six days. Many patients visited the hospital repeatedly: shooting up, getting sick, going home, and then shooting up again.

They were the lucky ones. At least five of the recent overdoses were fatal.

Local police suspect the spike is due to a bad batch of heroin that has been making the rounds, likely cut with fentanyl or carfentanil (a fentanyl analog used to sedate elephants and other large animals) – both agents that produce a greater high and a greater risk of overdose and death. As though heroin wasn’t deadly enough, these counterfeits are proving to be even more lethal.

Even before recent events, the dramatic uptick in the prevalence of synthetic opioids in the last few years has shocked authorities. According to the CDC, the number of drug products obtained by law enforcement that tested positive for fentanyl increased 426% from 2013 to 2014. And in that same span, deaths from synthetic opioids increased 79% nationwide.

The data for 2016 promises to be even grimmer.

The danger of these chemicals lies in the fact that so many addicts are injecting them unwittingly. They think they’re getting heroin, when in actuality they’re getting something 500-10,000 times more powerful than heroin – that’s the potency of fentanyl and carfentanil respectively.

Add to that the fact that every person’s opioid tolerance is different – an amount that is recreational for one person could kill another in minutes – and we’ve got a real problem. Drug use, by nature, disallows one a certain amount of control over their physical responses. Adding a potent wildcard like fentanyl to the mix is proving to be deadly. One Ohio rehabilitation director told the Wall Street Journal that many users who come to his facility don’t even know what they’re hooked on. That’s a particularly dangerous state when you consider that “a sprinkle of 2 milligrams – the weight of about six grains of salt – can be lethal and kill so quickly that first responders frequently find victims with needles still stuck in their arms.”

Earlier this month, STAT published a story called Dope Sick about a 24 year old Toledo man, Justin, who was charged with killing his best friend, DJ Shanks, when he gave him a dose of fentanyl-cut heroin. One bad batch, and their lives were forever changed. This excerpt from Justin and DJ’s story shows just how quickly counterfeit synthetic opioids can take effect:

Feeling good about taking care of his friend [hooking him up with heroin], Justin left the doughnut shop around 3:15 p.m. with plans to meet up with DJ later.

DJ went back to work, stopping occasionally to wipe his eyes and face — an apparent side effect addicts call the itchies. After about 20 minutes, video from the shop’s surveillance system shows he became unsteady, bobbing back and forth while pouring glaze over a tray of doughnuts. Slowly, he began to slump forward, as if attached to a winch gently lowering him down. His head came to rest on a sheet of glaze. His body, bent over the counter at the waist, appeared lifeless.

The Tim Hortons manager saw DJ as soon as he came through the shop’s side door. He took off his coat, dragged DJ to a back room, and called 911.

“I just walked in and this guy was passed out,” the manager told the dispatcher. “I have no idea how long he’s been passed out, but he’s got blue lips, no pulse.”

The manager performed CPR, but it was too late. DJ never regained consciousness. At 5:12 p.m. on Feb. 19, 2015, a doctor at the University of Toledo Medical Center pronounced David Andrew Shanks Jr. dead. He was 21.

Rehabilitation centers throughout the Midwest have seen a massive influx in fentanyl-addicted patients. In an effort to save addicts from a fate like DJ’s, there are now programs designed specifically for informing users about fentanyl addiction and helping them recover their lives. As with other opiate and opioid drugs, the first step for users is to transition to medications with a less powerful impact on the body. In terms of detox, suboxone is to fentanyl as methadone is to heroin. Perhaps we will we see an influx of suboxone clinics in the near future. Once users are substance free, then begins the intensive inpatient drug treatment therapy.

It’s not only drug users and rehabilitation workers who are feeling the sting of this powerful new counterfeit. This staggering week comes on the coattails of an official statement from the DEA warning public workers about the dangers of the drug. The announcement advises caution for law enforcement, public health workers, and first responders who could unknowingly come into contact with the drug in its different forms – powder, liquid, lozenge, patch – throughout the course of their workday.

It warns that not only can fentanyl be accidentally inhaled by humans or police dogs, it can also be absorbed through the skin. If either of those things occurs, it could be deadly.

This affects us all. 

Need Treatment? Your Insurance Might Even Pay For It! Call Us Now 1 (844) 763-6205 or Click Here